Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
158 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction
  • question-icon

    What causes hypotension while on Methotrexate and Prednisone?

Hi, A friend has been diagnosed with fibromyalgia several months ago. He was prescribed Methotrexate, Prednisone, D3 and Folic Acid by a rheumatologist he is seeing for fibromyalgia. Not long after diagnoses he also started experiencing hypotension. (He had no previous history of hyper or hypotension nor was he on any Rx.) It appears to be mostly exercise/exertion induced. It is intermittent, the BP crushes to low 70s/low 50s, he experiences dizziness/light-headedness, slow of movement, tiredness, slower speech, even his eyes don t look properly focussed. Some episodes are worse than the others. His GP prescribed Fludrocortisone to combat hypertension, however, unless he does experience the BP crush it keeps his BP abnormally high (for example, upon waking, measured before getting out of bed it measures as high as 164/93. With these BP levels abnormally high majority of the time is he at risk for developing hypertension complications? What can be done to minimise that?
Fri, 18 Jan 2019
Report Abuse
General & Family Physician 's  Response
Hello,

The fluctuations in blood pressure are likely due to the intake of Prednisone. The use of steroids in the treatment of fibromyalgia is widely accepted, however, these medications alter the regular physiology of fluid and salt balance in the body. Therefore, producing fluctuations in blood pressure. Prednisone related hypertension is common in patients on treatment; hence it necessary to monitor blood pressure on a regular basis and know the signs of severe hypertension like blurring of vision, headache, but these are fairly uncommon in patients with prednisone hypertension.

Moreover, persistently raised blood pressure can cause damage to the body; for that, you can note the levels of patients blood pressure at regular interval over a period of few days and inform the findings to the treating doctor. If required an anti-hypertensive medication will be prescribed which will help control hypertension, or the current dose of steroid will be altered depending on the patient status. In addition, salt intake must be reduced in order to control the blood pressure.

Hope I have answered your query. Let me know if I can assist you further.

Regards,
Dr. Ayesha Shareef,
General & Family Physician
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

I ve been diagnosed with orthostatic hypotension, after two syncope episodes triggered by rising too quickly. However, I had a similar dizzy...